Alert archive / Virginia / Flash Flood Warnings in 2021

Flash Flood Warning 32, NWS Baltimore/Washington

August 8, 2021Rockingham County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 8, 2021, 6:35 PM EDT for Rockingham County, Virginia. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2021, 6:35 PM EDT (22:35 UTC)
Expired
Aug 8, 2021, 7:35 PM EDT
In force
60 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Rockingham County, VA

The radar

The Sterling radar (KLWX), 129 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:45 PM EDTFLOOD2 Se Massanutten, VAMOUNT OLIVET CHURCH ROAD CLOSED NEAR SPOTSWOOD TRAIL DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WGUS51 KLWX 082235
FFWLWX
VAC165-090145-
/O.NEW.KLWX.FF.W.0032.210808T2235Z-210809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
635 PM EDT Sun Aug 8 2021

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  South Central Rockingham County in western Virginia...

* Until 945 PM EDT.

* At 635 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Massanutten...                     Montevideo...
  Mcgaheysville...                   Penn Laird...
  Rocky Bar...                       Keezletown...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3830 7880 3831 7881 3839 7888 3844 7877
      3844 7872 3842 7869 3839 7867 3833 7866
      3830 7868 3830 7875

FLASH FLOOD...RADAR INDICATED

$$

MSS
1 follow-up statement
264 
WGUS71 KLWX 082335
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
735 PM EDT Sun Aug 8 2021

VAC165-082345-
/O.CAN.KLWX.FF.W.0032.000000T0000Z-210809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham VA-
735 PM EDT Sun Aug 8 2021

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL ROCKINGHAM 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3830 7880 3831 7881 3839 7888 3844 7877
      3844 7872 3842 7869 3839 7867 3833 7866
      3830 7868 3830 7875

$$

MSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:33 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 8, 2:33 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
233 PM EDT Sun Aug 8 2021

.SYNOPSIS...
Low pressure will continue to move offshore today while high
pressure builds in from the west. Bermuda high pressure will
gain control of the weather Monday and be the dominant feature
for much of the coming week as heat and humidity returns.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest satellite imagery shows mostly clear skies across the
eastern half of the CWA with some CU beginning to spill over
into the WV Panhandle. A few pop-up showers are beginning to
develop west of the Blue Ridge as a result of some weak
shortwave advection. Showers are a few hours ahead of schedule
than what the hi-res guidance indicated from earlier this AM.
Nevertheless, WV imagery shows mid-level dry air beginning to
advect into the western half of the CWA as upper level ridging
ensues. As the trough continues to pivots offshore throughout
the remainder of the day, weak shortwave advection will
continue to produce some scattered showers and thunderstorms for
areas mainly west of the Blue Ridge through early this evening.
However with instability generally less than 1000 J/kg, weak
shear, and poor mid-level lapse rates, will be tough for any
storm to develop. Moreso, subsidence should continue to suppress
shower/storm development as H5 heights continue to rise.
Therefore, although storm chances remain non-zero, confidence in
increasing as they would have a hard time developing and would
be very brief in nature.

Otherwise, dry conditions continue through the overnight hours.
Some patchy fog could occur through early Monday morning,
however there isn't as strong of a signal for fog as there was
this morning. Lows will be in the 60s to around 70.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
H5 ridging aloft will continue to build over the CWA Monday as
the aforementioned trough exits offshore. Guidance continues to
depict widely scattered showers and thunderstorms across much
of the CWA Monday afternoon. However overall atmospheric
conditions look very similar to today's. Moreso, H5 ridging will
be more pronounced which should generally suppress shower/storm
development. However, with modest instability and terrain
circulations, as well as the bay breeze, shower/storm chances
remain non-zero. Low level flow will remain from the south-
southeast, so the oceanic origins will keep the bigger heat at
bay for another day. However, more spots will likely creep into
the lower 90s.

H5 ridging begins to break down on Tuesday as a shortwave
trough approaches from the west. Meanwhile, Bermuda high
pressure offshore strengthens. In terms of temperature, warmer
conditions are expected with low to mid 90s across urban areas
with 80s elsewhere. Overall dry conditions are expected to
continue especially during the morning hours. However afternoon
showers and thunderstorms will begin developing mainly after
noontime as shortwave advection initiates convection. Height
falls don't seem all that impressive and shortwave advection
appears weak as well. However a few severe storms may be
possible especially west of the Blue Ridge where instability
will be higher, coupled with better forcing. In any case,
convection should wane with the loss of diurnal heating as dry
conditions resume overnight.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Surface high pressure over the Atlantic will extend into the
southeastern CONUS through Friday and high pressure aloft will
do the same. Therefore, a southwesterly flow around the high
will usher in hot and humid conditions during this time.

With hot temperatures (lower to middle 90s in the valleys west of
the Blue Ridge as well as east of the Blue Ridge) and higher
humidity (dewpoints well into the 60s and 70s), this will cause heat
indices to likely reach the upper 90s and lower 100s across much of
the area. Even some heat indices in the middle 100s are possible
east of the Blue Ridge Mountains.

The increased heat and humidity will lead to chances for afternoon
and evening showers and thunderstorms. Some storms may produce gusty
winds due to the higher amounts of instability that will be in place
from the heat and humidity.

An upper-level trough will build southeast from the Great lakes into
New England and the Mid-Atlantic Saturday. This will cause a cold
front to approach our area. Showers and thunderstorms are possible,
and some stronger storms may occur due to stronger shear and forcing
from the cold front. Hot and humid conditions are likely to persist
ahead of the boundary, causing an unstable atmosphere as well.
Timing and details remain uncertain at this time.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Mainly VFR conditions expected to continue through Monday aside
from any widely scattered afternoon through early evening
showers and thunderstorms which could briefly reduce CIG/VSBYs.
Similar conditions expected Tuesday albeit there's a better
signal for more widespread convection.

VFR conditions are expected most of the time Wednesday through
Friday. However, an afternoon/evening thunderstorm will be
possible each day. Also, patchy low clouds and fog cannot be
ruled out during the overnight and early morning hours.

&&

.MARINE...
Northerly winds will continue this afternoon as low pressure
shifts further offshore. Winds will become more southerly by
tonight as high pressure shifts further overhead. Overall winds
should be light through Tuesday, but southerly channeling and a
slightly increased pressure gradient may result in Small Craft
Advisory conditions over portions of the waters by Tuesday
night. Thunderstorm probabilities remain fairly low over the
next two days, however non-zero.

High pressure will remain over the Atlantic and southeastern CONUS,
causing a south to southwest wind over the waters Wednesday through
Friday. Winds may approach SCA criteria at times, especially over
the open waters late in the day and at night due to southerly
channeling. An afternoon/evening t-storm is possible each day as
well, and some storms may produce gusty winds.

&&

.TIDES/COASTAL FLOODING...
Water levels are expected to remain below action stage over the next
few tidal cycles. Winds will become southerly this week which will
allow anomalies to slowly increase. Rising anomalies will lead to
tidal cycles rising up into action stage by the middle parts of this
week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...SOUZA
NEAR TERM...SOUZA
SHORT TERM...SOUZA
LONG TERM...BJL
AVIATION...BJL/SOUZA
MARINE...BJL/SOUZA
TIDES/COASTAL FLOODING...ADS/SOUZA
Hazardous weather outlook, Aug 8, 5:42 PM EDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
542 PM EDT Sun Aug 8 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-092145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
542 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat index values of 100 to 105 are possible during the afternoon
hours Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-092145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
542 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Scattered thunderstorms this afternoon into early evening across
central Virginia may produce isolated instances of damaging winds
and flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat index values of 100 to 105 are possible during the afternoon
hours Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-092145-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
542 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:38 AM EDTDense Fog AdvisoryLWXOrange, Spotsylvania, City of Fredericksburg4 hr
Aug 8, 5:23 PM EDTSevere Thunderstorm WarningLWXRockingham25 min

Nearby

Flash Flood Warnings in Virginia, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.